UZH-Logo

Maintenance Infos

Valproic acid intoxication imitating brain death


Auinger, K; Müller, V; Rudiger, A; Maggiorini, M (2009). Valproic acid intoxication imitating brain death. American Journal of Emergency Medicine, 27(9):1177e5-1177e6.

Abstract

The declaration of brain death requires a standardized clinical neurologic examination and, importantly, the resolution of the underlying cause. Because sedative and anesthetic agents can closely mimic brain death, intoxications must be ruled out. Aspects of brain stem function, particularly the pupillary responses to light, remain intact in most cases of poisonings. Intoxications that cause a condition that fully mimics brain death have only been described in cases of intoxications with tricyclic antidepressants and barbiturates so far. We report the case of a 19-year-old man who presented with severe confusion and developed a deep coma over the next hours. Clinical examination revealed absence of all brain stem reflexes including missing pupillary responses to light. Blood analysis revealed a valproic acid intoxication with levels of 12,430 micromol/L (normal, 350-700 micromol/L) with concomitant severe hyperammonemia of 500 micromol/L (normal, <30 micromol/L), and treatment was initiated including the administration of L-carnitine and a continuous venovenous hemodiafiltration. Brain edema as the cause of absent brain stem reflexes was ruled out twice by computed tomography. After normalization of the serum levels, the patient had a full clinical recovery.

The declaration of brain death requires a standardized clinical neurologic examination and, importantly, the resolution of the underlying cause. Because sedative and anesthetic agents can closely mimic brain death, intoxications must be ruled out. Aspects of brain stem function, particularly the pupillary responses to light, remain intact in most cases of poisonings. Intoxications that cause a condition that fully mimics brain death have only been described in cases of intoxications with tricyclic antidepressants and barbiturates so far. We report the case of a 19-year-old man who presented with severe confusion and developed a deep coma over the next hours. Clinical examination revealed absence of all brain stem reflexes including missing pupillary responses to light. Blood analysis revealed a valproic acid intoxication with levels of 12,430 micromol/L (normal, 350-700 micromol/L) with concomitant severe hyperammonemia of 500 micromol/L (normal, <30 micromol/L), and treatment was initiated including the administration of L-carnitine and a continuous venovenous hemodiafiltration. Brain edema as the cause of absent brain stem reflexes was ruled out twice by computed tomography. After normalization of the serum levels, the patient had a full clinical recovery.

Citations

Altmetrics

Additional indexing

Item Type:Journal Article, refereed, original work
Communities & Collections:04 Faculty of Medicine > University Hospital Zurich > Clinic and Policlinic for Internal Medicine
Dewey Decimal Classification:610 Medicine & health
Language:English
Date:November 2009
Deposited On:25 Jan 2010 10:13
Last Modified:05 Apr 2016 13:47
Publisher:Elsevier
ISSN:0735-6757
Publisher DOI:10.1016/j.ajem.2009.02.019
PubMed ID:19931796

Download

Full text not available from this repository.View at publisher

TrendTerms

TrendTerms displays relevant terms of the abstract of this publication and related documents on a map. The terms and their relations were extracted from ZORA using word statistics. Their timelines are taken from ZORA as well. The bubble size of a term is proportional to the number of documents where the term occurs. Red, orange, yellow and green colors are used for terms that occur in the current document; red indicates high interlinkedness of a term with other terms, orange, yellow and green decreasing interlinkedness. Blue is used for terms that have a relation with the terms in this document, but occur in other documents.
You can navigate and zoom the map. Mouse-hovering a term displays its timeline, clicking it yields the associated documents.

Author Collaborations